Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 51, NWS Springfield, MO

March 28, 2020Dent County, Phelps County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 28, 2020, 10:48 AM CDT for Dent County, Phelps County, Texas County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2020, 10:48 AM CDT (15:48 UTC)
Expired
Mar 28, 2020, 11:30 AM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dent County, MO, Phelps County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 151 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
857 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.7
Supercell composite
8.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:16 AM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Mar 28, 6:16 AM CDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
616 AM CDT Sat Mar 28 2020

...Updated 12Z Aviation Discussion...

.SHORT TERM...(Today and tonight)
Issued at 250 AM CDT Sat Mar 28 2020

Another day of above normal temperatures will be present in the
Missouri Ozarks today ahead of deep trough sweeping through across
the central CONUS. Expect temperatures to climb into the middle to
upper 70s this afternoon. The warm airmass will be accompanied by
the chance for a few scattered showers and thunderstorms through
the morning hours with an increasing likelihood by early afternoon
across portions of south central and central Missouri. The setup
for this afternoon is characterized by a strong upper level
trough and an associated surface low. As the surface low tracks
across central Iowa today, an environment supportive of scattered
strong to severe thunderstorms will develop across our region.
This environment will feature deep layer shear of 60+ knots,
modest instability of around 1000 J/kg, a 45 knot LLJ transporting
in an ample amount of moisture into the region, and strong
forcing and lift with the associated frontal boundary. Given this
setup, there is the potential for scattered strong to severe
thunderstorms today, mainly along and east of Highway 65 from the
late morning through the afternoon hours. The main hazards will
be large hail up to quarters and damaging wind gusts up to 60 mph.

The other main headline today will be gusty winds as the strong
surface low tracks to our north this afternoon. Surface winds
will gust out of the southwest, turning out of the west by the
early evening. Expect wind gusts approaching wind advisory
criteria at times, especially along and north of Interstate 44
where gusts will approach 40 to 45 mph this afternoon. This raises
an additional concern for fire weather as a much drier airmass
works in behind a dryline this afternoon, but given the wet
conditions as of late, the fire weather threat looks to be held at
bay through this afternoon but should be watched closely.

This system will clear to our east by the early evening, leaving
behind cooler temperatures. Overnight lows will drop into the
middle 40s tonight with clear skies.

.LONG TERM...(Sunday through Friday)
Issued at 250 AM CDT Sat Mar 28 2020

A pleasant late March day is in the forecast for Sunday as highs
return to near normal in the middle 60s with plenty of sunshine.
By early next week, more rainfall is expected to impact the
region. Clouds will be on the increase on Monday ahead of the next
approaching system as a shortwave trough and an associated low
track to our south through Tuesday bringing an additional
widespread 0.75 to 1.0 inches of rainfall to the region. Despite
the lack of convective elements with this system, there is concern
for minor flooding given the abnormally wet conditions as of late.
Much of the rainfall is expected to occur between Monday evening
through Tuesday afternoon.

By Wednesday, dry and cooler temperatures will be the main
storyline. Highs will be in the upper 50s to lower 60s, with
overnight lows in upper 30s to lower 40s. This storyline of dry
and cooler weather will hang around the region through late next
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 616 AM CDT Sat Mar 28 2020

An area of showers and thunderstorms will move into the region
this morning. As a result, TAF sites will see instances of MVFR
conditions in any heavy showers or thunderstorms. Expect the
potential for showers and thunderstorms to move east of all TAF
sites by early afternoon. Meanwhile, surface winds will gust out
of the southwest and west through this evening at 30 to 35 knots.
Expect skies to quickly clear behind the frontal passage with VFR
conditions prevailing through the end of the TAF period. Winds
will calm down late this evening and through the overnight hours.
LLWS is being mentioned for a short period of time at KBBG and
KSGF as a strong LLJ will be present this evening, shifting east
with time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory from 11 AM this morning to 7 PM CDT this evening
     for MOZ066-067-077>079-088>090-094.

KS...Wind Advisory from 11 AM this morning to 7 PM CDT this evening
     for KSZ073-097-101.

&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Perez
Hazardous weather outlook, Mar 28, 5:10 AM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
510 AM CDT Sat Mar 28 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
510 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated non thunderstorm wind risk.
  Significant fire weather risk.

DISCUSSION...

Scattered showers and thunderstorms will move into southeast
Kansas, southwest Missouri, and west central Missouri this
morning. A few strong to severe thunderstorms capable of
producing large hail up to the size of quarters and damaging wind
gusts up to 60 mph will be the main hazards.

As the storms move east of Highway 65 into central and south
central Missouri late this morning into this afternoon the severe
risk will increase. Large hail to the size of half dollars and
damaging wind gusts up to 60 mph are the main risks, but an
isolated tornado cannot be ruled out.

Non thunderstorm wind gusts of 40 to 45 mph will also occur late
this morning into early this evening as strong low pressure
moves from the central Plains to the Midwest. Drier air filtering
into southeast Kansas and western Missouri will also lead to a
heightened fire weather risk this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rain enters the region Monday and Tuesday, with an additional
concern for minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

In the hours before

Special weather statement, Mar 28, 7:09 AM CDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Springfield MO
709 AM CDT Sat Mar 28 2020

MOZ066-077-281300-
Vernon MO-Barton MO-
709 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR BARTON AND VERNON COUNTIES UNTIL
800 AM CDT...

At 708 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Walker to Scammon. Movement was northeast
at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Prairie State Park...             Nevada...
Lamar...                          Golden City...
Liberal...                        Sheldon...
Nashville...                      Mindenmines...
Montevallo...                     Walker...
Schell City...                    Bronaugh...
Lamar Heights...                  Moundville...
Milo...                           Deerfield...
Irwin...                          Burgess...
Metz...                           Harwood...

This includes Interstate 49 between mile markers 58 and 107.

LAT...LON 3767 9461 3806 9446 3805 9424 3803 9423
      3805 9421 3804 9419 3806 9415 3803 9406
      3744 9408 3739 9410 3736 9451 3736 9461
      3737 9462
TIME...MOT...LOC 1208Z 227DEG 46KT 3797 9424 3727 9486

Wise
Special weather statement, Mar 28, 9:21 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Springfield MO
921 AM CDT Sat Mar 28 2020

MOZ095-103-104-281500-
Taney MO-Christian MO-Stone MO-
921 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHRISTIAN...
NORTHWESTERN TANEY AND EAST CENTRAL STONE COUNTIES UNTIL 1000 AM
CDT...

At 921 AM CDT, Doppler radar was tracking a strong thunderstorm over
Branson West, or near Kimberling City, moving northeast at 55 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Branson...                        Lake Taneycomo...
Table Rock Lake...                Silver Dollar City...
Kimberling City...                Merriam Woods...
Sparta...                         Reeds Spring...
Rockaway Beach...                 Bull Creek...
Indian Point...                   Branson West...
Taneyville...                     Spokane...
Oldfield...                       Elkhead...
Chestnutridge...                  Bruner...
Keltner...                        Garrison...

LAT...LON 3662 9341 3674 9350 3709 9291 3678 9291
TIME...MOT...LOC 1421Z 239DEG 49KT 3669 9335

Burchfield
Special weather statement, Mar 28, 9:57 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
957 AM CDT Sat Mar 28 2020

MOZ091-092-096-281545-
Douglas MO-Wright MO-Webster MO-
957 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBSTER...
NORTHWESTERN DOUGLAS AND WRIGHT COUNTIES UNTIL 1045 AM CDT...

At 956 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Ava, moving northeast at 55 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Mountain Grove...                 Ava...
Seymour...                        Mansfield...
Dawson...                         Norwood...
Hartville...                      Duncan...
Diggins...                        Manes...
Graff...                          Dogwood...
Odin...

LAT...LON 3705 9291 3706 9290 3707 9291 3708 9290
      3708 9291 3719 9291 3747 9225 3710 9225
      3689 9291
TIME...MOT...LOC 1456Z 239DEG 49KT 3697 9285

Burchfield
Local storm report, Mar 28, 10:26 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1026 AM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             2 NNE MANSFIELD         37.13N 92.57W
03/28/2020  E0.70 INCH       WRIGHT             MO   AMATEUR RADIO

&&

CRAMER
Local storm report, Mar 28, 10:30 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1030 AM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     HAIL             1 WSW MANSFIELD         37.10N 92.60W
03/28/2020  E0.70 INCH       WRIGHT             MO   AMATEUR RADIO

&&

CRAMER
Special weather statement, Mar 28, 10:39 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Springfield MO
1039 AM CDT Sat Mar 28 2020

MOZ070-071-082-083-281630-
Dent MO-Phelps MO-Pulaski MO-Texas MO-
1039 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DENT...SOUTHEASTERN
PULASKI...NORTHWESTERN TEXAS AND PHELPS COUNTIES UNTIL 1130 AM CDT...

At 1039 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Fort Leonard Wood, moving northeast at 55 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Rolla...                          Fort Leonard Wood...
Doolittle...                      Newburg...
Edgar Springs...                  Plato...
Beulah...                         Hazelton...
Lake Spring...                    Anutt...
Roby...                           Northwye...
Lecoma...

This includes Interstate 44 between mile markers 180 and 191.

LAT...LON 3742 9218 3749 9225 3764 9225 3766 9226
      3804 9175 3787 9152 3780 9153
TIME...MOT...LOC 1539Z 229DEG 50KT 3755 9219

Burchfield

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:50 PM CDTSpecial Weather StatementSGFSt. Clair40 min
Mar 27, 9:06 PM CDTSevere Thunderstorm WarningSGFBenton, St. Clair39 min
Mar 27, 9:27 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan44 min
Mar 28, 3:41 AM CDTWind AdvisorySGFBarton, Cedar, Dade, Greene, Jasper, Lawrence and 3 more15 hr
Mar 28, 7:09 AM CDTSpecial Weather StatementSGFBarton, Vernon51 min
Mar 28, 9:21 AM CDTSpecial Weather StatementSGFStone39 min
Mar 28, 9:57 AM CDTSpecial Weather StatementSGFWright48 min
Mar 28, 10:39 AM CDTSpecial Weather StatementSGFPhelps51 min
Mar 28, 10:42 AM CDTSevere Thunderstorm WarningSGFTexas, Wright48 min
Mar 28, 11:19 AM CDTSpecial Weather StatementSGFDent41 min
Mar 28, 6:15 AM CDTSpecial Weather StatementSGFBourbon, Crawford60 min
Mar 28, 6:44 AM CDTSpecial Weather StatementSGFCherokee46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.